Almost Euclidean subspaces of ℓ N1 VIA expander codes


We give an explicit (in particular, deterministic polynomial time) construction of subspaces X⊆ℝN of dimension (1−o(1))N such that for every xX,

$$ (\log N)^{ - O(\log \log \log N)} \sqrt N \left\| x \right\|_2 \leqslant \left\| x \right\|_1 \leqslant \sqrt N \left\| x \right\|_2 $$

. If we are allowed to use N 1/log logNN o(1) random bits and dim(X) ⩾ (1−η)N for any fixed constant η, the lower bound can be further improved to \( (\log N)^{ - O(1)} \sqrt N \left\| x \right\|_2 \).

Through known connections between such Euclidean sections of ℓ1 and compressed sensing matrices, our result also gives explicit compressed sensing matrices for low compression factors for which basis pursuit is guaranteed to recover sparse signals. Our construction makes use of unbalanced bipartite graphs to impose local linear constraints on vectors in the subspace, and our analysis relies on expansion properties of the graph. This is inspired by similar constructions of error-correcting codes.

This is a preview of subscription content, access via your institution.


  1. [1]

    N. Alon and F. R. K. Chung: Explicit construction of linear sized tolerant networks, in: Proceedings of the First Japan Conference on Graph Theory and Applications (Hakone, 1986), and Discrete Math. 72(1–3) (1988), 15–19.

    MATH  Article  MathSciNet  Google Scholar 

  2. [2]

    S. Artstein-Avidan and V. D. Milman: Logarithmic reduction of the level of randomness in some probabilistic geometric constructions, J. Funct. Anal. 235(1) (2006), 297–329.

    MATH  Article  MathSciNet  Google Scholar 

  3. [3]

    B. Barak, R. Impagliazzo and A. Wigderson: Extracting randomness using few independent sources, SIAM Journal on Computing36(4) (2006), 1095–1118.

    MATH  Article  MathSciNet  Google Scholar 

  4. [4]

    B. Barak, G. Kindler, R. Shaltiel, B. Sudakov and A. Wigderson: Simulating independence: New constructions of condensers, Ramsey graphs, dispersers, and extractors; in: Proceedings of the 46th ACM Symposium on Theory of Computing, pages 1–10, 2005.

  5. [5]

    J. Bourgain, N. Katz and T. Tao: A sum-product estimate in finite fields, and applications; Geom. Funct. Anal. 14(1) (2004), 27–57.

    MATH  Article  MathSciNet  Google Scholar 

  6. [6]

    J. Bourgain and S. V. Konyagin: Estimates for the number of sums and products and for exponential sums over subgroups in fields of prime order, C. R. Math. Acad. Sci. Paris337(2) (2003), 75–80.

    MATH  MathSciNet  Google Scholar 

  7. [7]

    P. J. Cameron and J. J. Seidel: Quadratic forms over GF(2), Indag. Math. 35 (1973), 1–8.

    MathSciNet  Google Scholar 

  8. [8]

    M. R. Capalbo, O. Reingold, S. P. Vadhan and A. Wigderson: Randomness conductors and constant-degree lossless expanders, in: Proceedings of the 34th ACM Symposium on Theory of Computing, pages 659–668, 2002.

  9. 9]

    R. A. DeVore: Deterministic constructions of compressed sensing matrices, Manuscript, 2007.

  10. [10]

    D. L. Donoho: Compressed sensing, IEEE Transactions on Information Theory52 (2006), 1289–1306.

    Article  MathSciNet  Google Scholar 

  11. [11]

    D. L. Donoho and P. B. Stark: Uncertainty principles and signal recovery, SIAM J. Appl. Math. 49(3) (1989), 906–931.

    MATH  Article  MathSciNet  Google Scholar 

  12. [12]

    P. Erdős: A theorem of Sylvester and Schur, J. London Math. Soc. 9 (1934), 282–288.

    Article  Google Scholar 

  13. [13]

    T. Figiel, J. Lindenstrauss and V. D. Milman: The dimension of almost spherical sections of convex bodies, Acta Math. 139(1–2) (1977), 53–94.

    MATH  Article  MathSciNet  Google Scholar 

  14. [14]

    R. G. Gallager: Low-Density Parity-Check Codes, MIT Press, 1963.

  15. [15]

    A. Garnaev and E. D. Gluskin: The widths of Euclidean balls, Doklady An. SSSR. 277 (1984), 1048–1052.

    MathSciNet  Google Scholar 

  16. [16]

    V. Guruswami, J. Lee and A. Wigderson: Euclidean sections of with sublinear randomness and error-correction over the reals, in: 12th International Wrokshop on Randomization and Combinatorial Optimization: Algorithms and Techniques (RANDOM), pages 444–454, 2008.

  17. [17]

    V. Guruswami, C. Umans and S. P. Vadhan: Unbalanced expanders and randomness extractors from Parvaresh-Vardy codes, in: Proceedings of the 22nd Annual IEEE Conference on Computational Complexity, pages 96–108, 2007.

  18. [18]

    S. Hoory, N. Linial and A. Wigderson: Expander graphs and their applications, Bull. Amer. Math. Soc. (N.S.)43(4) (2006), 439–561.

    MATH  Article  MathSciNet  Google Scholar 

  19. [19]

    P. Indyk: Stable distributions, pseudorandom generators, embeddings, and data stream computation; Journal of the ACM53(3) (2006), 307–323.

    Article  MathSciNet  Google Scholar 

  20. [20]

    P. Indyk: Uncertainty principles, extractors, and explicit embeddings of L1 into L2; in: Proceedings of the 39th Annual ACM Symposium on the Theory of Computing, pages 615–620, 2007.

  21. [21]

    P. Indyk: Explicit constructions for compressed sensing of sparse signals, in: Proceedings of the 19th Annual ACM-SIAM Symposium on Discrete Algorithms, pages 30–33, 2008.

  22. [22]

    W. B. Johnson and G. Schechtman: Finite dimensional subspaces of Lp, in: Handbook of the geometry of Banach spaces, Vol. I, pages 837–870, North-Holland, Amsterdam, 2001.

    Google Scholar 

  23. [23]

    B. S. Kashin: The widths of certain finite-dimensional sets and classes of smooth functions, Izv. Akad. Nauk SSSR Ser. Mat. 41(2) (1977), 334–351, 478.

    MATH  MathSciNet  Google Scholar 

  24. [24]

    B. S. Kashin and V. N. Temlyakov: A remark on compressed sensing, Math. Notes82(5–6) (2007), 748–755. Available at

    MATH  Article  MathSciNet  Google Scholar 

  25. [25]

    A. M. Kerdock: A class of low-rate nonlinear binary codes, Inform. Control20 (1972), 182–187.

    MATH  Article  MathSciNet  Google Scholar 

  26. [26]

    N. Linial, E. London and Y. Rabinovich: The geometry of graphs and some of its algorithmic applications, Combinatorica15(2) (1995), 215–245.

    MATH  Article  MathSciNet  Google Scholar 

  27. [27]

    S. Lovett and S. Sodin: Almost Euclidean sections of the N-dimensional cross-polytope using O(N) random bits, Commun. Contemp. Math. 10(4) (2008), 477–489.

    MATH  Article  MathSciNet  Google Scholar 

  28. [28]

    A. Lubotzky, R. Phillips and P. Sarnak: Ramanujan graphs, Combinatorica8(3) (1988), 261–277.

    MATH  Article  MathSciNet  Google Scholar 

  29. [29]

    F. J. MacWilliams and N. J. A. Sloane: The Theory of Error-Correcting Codes, North-Holland, 1977.

  30. [30]

    V. Milman: Topics in asymptotic geometric analysis, Geom. Funct. Anal. Special Volume, Part II (2000), 792–815. GAFA 2000 (Tel Aviv, 1999).

  31. [31]

    J. Radhakrishnan and A. Ta-Shma: Bounds for dispersers, extractors, and depth-two superconcentrators; SIAM J. Discrete Math. 13(1) (2000), 2–24 (electronic).

    MATH  Article  MathSciNet  Google Scholar 

  32. [32]

    W. Rudin: Trigonometric series with gaps, J. Math. Mech. 9 (1960), 203–227.

    MATH  MathSciNet  Google Scholar 

  33. [33]

    G. Schechtman: Random embeddings of Euclidean spaces in sequence spaces, Israel J. Math. 40(2) (1981), 187–192.

    MATH  Article  MathSciNet  Google Scholar 

  34. [34]

    C. Schütt: Entropy numbers of diagonal operators between symmetric Banach spaces, J. Approx. Theory40(2) (1984), 121–128.

    MATH  Article  MathSciNet  Google Scholar 

  35. [35]

    M. Sipser and D. A. Spielman: Expander codes, IEEE Trans. Inform. Theory42(6, part 1) (1996), 1710–1722. Codes and complexity.

    MATH  Article  MathSciNet  Google Scholar 

  36. [36]

    S. Szarek: Convexity, complexity, and high dimensions; in: International Congress of Mathematicians, Vol. II, pages 1599–1621, Eur. Math. Soc., Zürich, 2006.

    MathSciNet  Google Scholar 

  37. [37]

    R. M. Tanner: A recursive approach to low complexity codes, IEEE Transactions on Information Theory27(5) (1981), 533–547.

    MATH  Article  MathSciNet  Google Scholar 

  38. [38]

    T. Tao and V. Vu: Additive combinatorics, volume 105 of Cambridge Studies in Advanced Mathematics, Cambridge University Press, Cambridge, 2006.

    Google Scholar 

  39. [39]

    G. Zémor: On expander codes, IEEE Transactions on Information Theory47(2) (2001), 835–837.

    MATH  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Venkatesan Guruswami.

Additional information

A preliminary version of this paper appeared in the Proceedings of the 19th Annual ACM-SIAM Symposium on Discrete Algorithms, January 2008.

This work was done when the author was at Department of Computer Science and Engineering, University of Washington, Seattle, WA, and a member in the School of Mathematics, Institute for Advanced Study, Princeton, NJ. Research supported in part by NSF CCF-0343672, a Packard Fellowship, and NSF grant CCF-0324906 to the IAS.

Research supported in part by NSF CCF-0644037.

Supported by NSF grant ITR-0324906 and by the Russian Foundation for Basic Research.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Guruswami, V., Lee, J.R. & Razborov, A. Almost Euclidean subspaces of ℓ N1 VIA expander codes. Combinatorica 30, 47–68 (2010).

Download citation

Mathematics Subject Classification (2000)

  • 68R05
  • 68P30
  • 51N20